Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 10, NWS Bismarck, ND

July 13, 200621 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 13, 2006, 3:29 AM MDT for 21 counties in North Dakota. It took effect at Jul 13, 2006, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2006, 3:29 AM MDT (09:29 UTC)
In effect from
Jul 13, 2006, 10:00 AM MDT
Expired
Jul 13, 2006, 8:00 PM MDT
In force
10 hr
Issued by
NWS Bismarck, ND
All 21 counties

Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 125 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3332 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 130929
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
429 AM CDT THU JUL 13 2006

...A RED FLAG WARNING IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR PORTIONS OF
WESTERN AND SOUTH CENTRAL NORTH DAKOTA... 

.WESTERLY WINDS INCREASING TO 20 TO 35 MPH...CONTINUED VERY DRY
RANGELAND CONDITIONS...AND AFTERNOON RELATIVE HUMIDITIES OF 15 TO
20 PERCENT WILL CREATE AN EXTREME FIRE DANGER HAZARD THIS
AFTERNOON AND EARLY EVENING FOR WESTERN AND SOUTH CENTRAL NORTH
DAKOTA.

THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH AND MAKE CONTAINMENT OF FIRES DIFFICULT.

NDZ001-002-009-010-017>021-031>035-040>046-131730-
/O.NEW.KBIS.FW.W.0010.060713T1600Z-060714T0200Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
429 AM CDT THU JUL 13 2006 /329 AM MDT THU JUL 13 2006/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

WESTERLY WINDS OF 20 TO 35 MPH...CONTINUED VERY DRY RANGELAND
CONDITIONS...AND AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT
WILL CREATE AN EXTREME FIRE DANGER HAZARD THIS AFTERNOON AND EARLY
EVENING FOR WESTERN AND SOUTH CENTRAL NORTH DAKOTA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NH
2 follow-up statements
000 
WWUS83 KBIS 131608
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1108 AM CDT THU JUL 13 2006

...A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM
MDT/ THIS MORNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA...

.WESTERLY WINDS OF 20 TO 35 MPH...CONTINUED VERY DRY RANGELAND
CONDITIONS...AND AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT
WILL CREATE AN EXTREME FIRE DANGER HAZARD THIS AFTERNOON AND EARLY
EVENING FOR WESTERN AND SOUTH CENTRAL NORTH DAKOTA.

THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH AND MAKE CONTAINMENT OF FIRES DIFFICULT.

NDZ001-002-009-010-017>021-031>035-040>046-140015-
/O.CON.KBIS.FW.W.0010.000000T0000Z-060714T0200Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
1108 AM CDT THU JUL 13 2006 /1008 AM MDT THU JUL 13 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

WESTERLY WINDS OF 20 TO 35 MPH...CONTINUED VERY DRY RANGELAND
CONDITIONS...AND AFTERNOON RELATIVE HUMIDITIES OF 15 TO
20 PERCENT WILL CREATE AN EXTREME FIRE DANGER HAZARD THIS
AFTERNOON AND EARLY EVENING FOR WESTERN AND SOUTH CENTRAL NORTH
DAKOTA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
JF
000 
WWUS83 KBIS 132038
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CDT THU JUL 13 2006

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH
DAKOTA...

.WESTERLY WINDS OF 20 TO 35 MPH...CONTINUED VERY DRY RANGELAND
CONDITIONS...AND RELATIVE HUMIDITIES OF 15 TO 25 PERCENT WILL
CREATE AN EXTREME FIRE DANGER HAZARD THROUGH EARLY EVENING FOR
WESTERN AND SOUTH CENTRAL NORTH DAKOTA.

THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH AND MAKE CONTAINMENT OF FIRES DIFFICULT.

NDZ001-002-009-010-017>021-031>035-040>046-140200-
/O.CON.KBIS.FW.W.0010.000000T0000Z-060714T0200Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
338 PM CDT THU JUL 13 2006 /238 PM MDT THU JUL 13 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

WESTERLY WINDS OF 20 TO 35 MPH...CONTINUED VERY DRY RANGELAND
CONDITIONS...AND RELATIVE HUMIDITIES OF 15 TO 25 PERCENT WILL
CREATE AN EXTREME FIRE DANGER HAZARD THROUGH EARLY EVENING FOR
WESTERN AND SOUTH CENTRAL NORTH DAKOTA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
JF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 13, 2:39 AM MDT, 50 minutes earlier.

Area forecast discussion, Jul 13, 2:39 AM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
339 AM CDT THU JUL 13 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
MAIN FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL BE FIRE
WEATHER HAZARDS AGAIN THIS AFTERNOON AND EARLY EVENING...CONVECTION
MAINLY EAST THIS AFTERNOON...AND HOT AND DRY WEATHER THROUGH
SATURDAY.

CURRENTLY...SURFACE TROUGH AND UPPER LEVEL SHORT WAVE ENERGY MOVING
THROUGH THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS MOVING
NORTHEAST THROUGH THE FORECAST AREA...WITH A FEW STRONGER STORMS
REMAINING.

EXPECTING CONVECTION TO WIND DOWN EVENTUALLY THIS MORNING...WITH A
FEW LINGERING SHOWERS AND THUNDERSTORMS OVER THE EASTERN THIRD OF
THE FA. ALSO ANTICIPATING SOME RE-DEVELOPMENT THIS AFTERNOON EAST
WITH THE SURFACE TROUGH AND AMPLE INSTABILITY HANGING AROUND UNTIL
THE EVENING. POSSIBILITY OF SEVERE STORMS REMAINS. BIGGEST
CONCERN FOR TODAY WILL BE FIRE WEATHER. MODEL SOUNDINGS GIVING ME
20-25KT WINDS WEST AND CENTRAL...IN ADDITION TO EXPECTED MINIMUM
RH VALUES OF 15 TO 20 PERCENT AFTER MIXING OUT DURING THE
AFTERNOON WEST AND SOUTH CENTRAL. THESE TWO MAJOR FACTORS PLUS
CONTINUATION OF DRY RANGELAND AND SEVERAL ONGOING FIRES SPARKED BY
DRY LIGHTNING YESTERDAY...ARE THE DECIDING FACTORS IN ISSUING A
RED FLAG WARNING FOR THIS AFTERNOON AND EARLY EVENING. CONDITIONS
SHOULD RAPIDLY IMPROVE INTO THE EARLY EVENING AS WINDS DIE DOWN
AND RH VALUES INCREASE. FOR TEMPERATURES TODAY...LOWERED A BIT
WITH COOLER 850H TEMPS 4-8C LOWER THAN YESTERDAY AND LOWER
THICKNESS VALUES BEHIND THE DEPARTING UPPER SHORT WAVE. STILL
SLIGHTLY ABOVE NUMERICAL GUIDANCE WITH MOST PLACES IN THE UPPER
80S TO 90S.

DRY FRIDAY AND SATURDAY WITH A WARMING TREND BACK INTO HOT DAYTIME
TEMPERATURES (WELL INTO THE 90S AND AROUND 100) AS THE UPPER LEVEL
RIDGE REBUILDS BACK INTO THE NORTHERN PLAINS.

.LONG TERM...SUNDAY THROUGH THURSDAY NIGHT...
HOT WEATHER CONTINUES IN THE EXTENDED PERIOD. AFTER ANOTHER VERY
HOT DAY IN THE SOUTH ON SUNDAY...MODELS INDICATE A SLIGHT COOL DOWN
ON MONDAY...BUT UPPER RIDGING HANGS ON THROUGH THE REMAINDER OF THE
PERIOD. ECMWF AND GFS DIVERGE A BIT BY LATE IN THE PERIOD WITH THE
ECMWF INDICATING A MASSIVE RIDGE OVER THEN NORTHERN PLAINS. GFS
INDICATES HOT WEATHER AS WELL BUT A SHORTWAVE TROUGH MOVING THROUGH
SOUTHERN CANADA WOULD AT LEAST MEAN A CHANCE OF CONVECTION WEDNESDAY
AND THURSDAY. FOR NOW WILL STICK THE DRY SCENARIO AND SEE IF GFS
CONTINUES ITS TREND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ001-NDZ002-NDZ009-NDZ010-
NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ031-NDZ032-NDZ033-NDZ034-
NDZ035-NDZ040-NDZ041-NDZ042-NDZ043-NDZ044-NDZ045-NDZ046.

&&

NH/TWH
Hazardous weather outlook, Jul 12, 4:44 AM MDT, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
544 AM CDT WED JUL 12 2006

NDZ003>005-011>013-023-025-037-048-051-131045-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-WELLS-FOSTER-
STUTSMAN-LA MOURE-DICKEY-
544 AM CDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS EVENING AND LATER
TONIGHT OVER PORTIONS OF CENTRAL NORTH DAKOTA. SOME THUNDERSTORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE HIGHLY ENCOURAGED
TO REPORT ANY SEVERE WEATHER TO THE NWS IN BISMARCK.

NDZ001-002-009-010-017>022-031>036-040>047-050-131045-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
MCINTOSH-
544 AM CDT WED JUL 12 2006 /444 AM MDT WED JUL 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF WESTERN AND MOST OF
CENTRAL NORTH DAKOTA FOR THIS AFTERNOON AND EVENING. BREEZY
SOUTHERLY WINDS OF 15 TO 30 MPH...AFTERNOON TEMPERATURES 95 TO 105
AND MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 25 PERCENT ARE
EXPECTED.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AND HOT WEATHER IS EXPECTED TO CONTINUE INTO THE WEEKEND. FIRE
WEATHER CONCERNS WILL CONTINUE EACH DAY WITH FUELS REMAINING VERY
DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE HIGHLY ENCOURAGED
TO REPORT ANY SEVERE WEATHER TO THE NWS IN BISMARCK.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:03 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer57 min
Jul 12, 6:26 PM MDTSevere Thunderstorm WarningBISGrant41 min
Jul 12, 6:41 PM MDTSevere Thunderstorm WarningBISMorton34 min
Jul 12, 7:05 PM MDTTornado WarningBISMcHenry, McLean55 min
Jul 12, 7:09 PM MDTSevere Thunderstorm WarningBISOliver66 min
Jul 12, 7:51 PM MDTSevere Thunderstorm WarningBISMorton54 min
Jul 12, 7:51 PM MDTSevere Thunderstorm WarningBISSheridan, Wells54 min
Jul 12, 8:14 PM MDTSevere Thunderstorm WarningBISBurleigh61 min
Jul 12, 8:36 PM MDTSevere Thunderstorm WarningBISPierce24 min
Jul 12, 8:46 PM MDTSevere Thunderstorm WarningBISWells44 min
Jul 12, 9:26 PM MDTSevere Thunderstorm WarningBISSioux64 min
Jul 12, 9:57 PM MDTSevere Thunderstorm WarningBISKidder63 min
Jul 13, 12:40 AM MDTSevere Thunderstorm WarningBISKidder, Stutsman50 min

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.